Multi-unit Ownership in Franchising: Evidence from the Fast-Food Industry in Texas
Arturs Kalnins () and
Francine Lafontaine ()
Additional contact information
Arturs Kalnins: University of Southern California
RAND Journal of Economics, 2004, vol. 35, issue 4, 747-761
Abstract:
Using data on all restaurants opened in Texas between 1980 and 1995 by seven large U.S. fast-food chains, we examine the extent of multi-unit ownership among franchisees and analyze how franchisors allocate the ownership of new units. We show that franchisees with nearby units are much more likely to be assigned ownership of a new unit. Further, controlling for distance, franchisees are more likely to obtain a new unit whose market is contiguous and demographically similar to those surrounding their existing units. Finally, franchisors use these same criteria to select those units to retain as company owned.
Keywords: Transactional Relationships; Contracts and Reputation; Networks Sports; Gambling; Recreation; Tourism Franchising; Restaurants (search for similar items in EconPapers)
JEL-codes: L14 L83 (search for similar items in EconPapers)
Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (53)
There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:rje:randje:v:35:y:2004:4:p:747-761
Ordering information: This journal article can be ordered from
https://editorialexp ... i-bin/rje_online.cgi
Access Statistics for this article
More articles in RAND Journal of Economics from The RAND Corporation
Bibliographic data for series maintained by ().